Teen girls on contraception pill more likely to be depressed: study
Sixteen-year-old girls who use oral contraceptive are more likely to have depressive feelings than their peers who are not on the pill. They report more crying, excessive sleeping and eating problems, according to a joint study by the University Medical Center Groningen, Leiden University Medical Center and the American Brigham and Women's Hospital.
The researches looked at the data of over a thousand girls and women between the ages of 16 and 25 years. An increase in depressive symptoms was only found among 16-year-old girls. And this increase persisted after the results were adjusted for socioeconomic status and ethnicity.
Because of the way in which the study was done, the researchers cannot say whether the pill actually caused the depressive feelings.
According to the researchers, the study shows that it is important to monitor teenage girls who are on the pill for depressive symptoms, as it may affect their quality of life. But the researchers stress that the small risk of a possible increase in depressive symptoms must be weighed against the much greater risk of an unwanted pregnancy, and the potential postpartum depression that can come with it.